Patient Comments: Hives - Treatment

What was your treatment for hives?

Comment from: RB, 65-74 Female (Patient) Published: June 30

I had never experienced hives in my life. A month after a hysterectomy, I broke out in hives. They were constant and intense for 3 yrs, then I had brief break from them. They have been off and on ever since. I've been to every kind of doctor and had every kind of test and treatment you can imagine (some, really weird). Prednisone and Prozac both made the hives go wild. I've even had hives on the whites of my eyes. I, in desperation, ordered Lacitrex(Homeopathic) from the web and got relief. I took it from 2003 until 2009 when it became no longer available. The main ingredients were Berberis Vulg. and Thuja Occidentalis. I get these at my local healthfood store and on the web as tiny pills that dissolve under the tongue. They give me some relief, but not as much as the Lacitrex did. I wish someone would make that again. I hope this information helps someone.

Was this comment helpful?Yes
Comment from: Sheri, 35-44 Female (Patient) Published: June 13

Had hives off and on for 23 years. Unknown cause. Shortest time 6 months and longest 2 1/2 years. I am now 40. Each episode gets worse and worse attacking everywhere and causing breathing difficulties. My hives are resistant to Zantac, Doxepin, Benedryl, Aerious and Reactine. I still take them all in various doses...and get some relief because I am so doopy. Prednisone always works and gets me a break...60mgs with a slow 1-2 month fade. In the past Plaquenil worked for one bought of hives then didn't the next bought. Danazol 600mgs worked last time and I am trying it again.

Was this comment helpful?Yes
Comment from: ikon, 45-54 Male (Patient) Published: May 13

I have had angioedema and pressure induced urticaria for a couple years. The only relief I got was with prednisone but that sent my blood sugar up to high, as I am a diabetic this was not a good thing. My diabetes doctor and family doctor came up with the idea of using "Singulair" as the antihistamines the allergy specialist suggested were not helping. It has been 3 weeks and I have had pretty good results so far. Doing things at work that would normally result in urticaria and nothing is happening so am hopeful this stuff is doing the trick. Bonus is you take 10 mg a day and not to bad of side effects from what I have read and they are cherry flavor chewables. I don't have asthma and never have but curious to know what properties in Singulair take care of my angioe and urticaria.

Was this comment helpful?Yes
Comment from: Myriad2, 25-34 Female (Patient) Published: April 15

I was diagnosed with Chronic Autoimmune Urticaria (hives) just over a year ago. I have suffered from them off and on since I was in middle school (I'm 28 now) but never knew the cause until seeing my most recent allergist. I was put on steroids and antihistamines, but my hives continued to be out of control. My doctor then decided to put me on Cyclosporine (an immuno-suppressant) to see if we could get them under control. I was on the Cyclosporine for about 3 months and have been hive-free for over 6 months now.

Was this comment helpful?Yes
Comment from: moi, 35-44 Female (Patient) Published: March 23

In the morning I'd take an antihistamine or just leave it be. In the evening I'd take a bath and rest. Bathing lessens the itch while resting in my bed secures me from sitting in dusty places, which causes my hives breakout.

Was this comment helpful?Yes
Comment from: dannijean68, 25-34 Female (Patient) Published: March 08

I started getting hives last summer. Of course the doctor had no idea why. Since then I have realized my hives are temperature related, so when my skin gets hot I break out and when my skin gets cold I break out. All I can do is take an allergy medication when I have a reaction.

Was this comment helpful?Yes
Comment from: Jo, 35-44 Female (Patient) Published: March 08

I have suffered with urticaria and angiodema for over 6 months. Admitted to hospital on a bad attack when throat started to swell, I was pumped with steroids but no one knows the cause. Each day I have to decide itchy rash or migraine from the aerius medication! Have gone through so many antihistamines but cannot function as so drowsy. Urticaria covers the entire body, makes me crazy from itching and on bad attacks my lips, eyes and face swell to beyond recognition. I get asthmatic breathing difficulties on bad attacks.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Hives - Describe Your Experience Question: Please describe your experience with hives.
Hives - Symptoms Question: What did your hives look like and where on your body did they appear? Did you have other symptoms?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.